Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

September 11, 2019Wabasha County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 11, 2019, 4:13 AM CDT for Wabasha County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2019, 4:13 AM CDT (09:13 UTC)
Expired
Sep 11, 2019, 5:00 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Wabasha County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS83 KMPX 110913
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Wed Sep 11 2019

MNZ078-WIZ024-026-111000-
Goodhue-Pierce-Pepin-
413 AM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOODHUE...WESTERN
PEPIN AND SOUTHEASTERN PIERCE COUNTIES...

At 413 AM CDT, a strong thunderstorm was located near Mazeppa, or 15
miles south of Red Wing, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Zumbrota, Goodhue, Pepin, Plum City, Stockholm, Frontenac, Wacouta,
Bellechester, Porcupine, Frontenac State Park, Central Point and
Ella.

This includes U.S. Highway 61 between mile markers 82 and 87.
 
LAT...LON 4433 9271 4473 9226 4458 9203 4451 9205
      4443 9217 4445 9224 4445 9243 4437 9243
      4436 9255 4422 9255
TIME...MOT...LOC 0913Z 223DEG 28KT 4432 9255 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 11, 1:15 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 11, 1:15 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
115 AM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 348 PM CDT Tue Sep 10 2019

Short term concern is severe convective threat Tonight and
Wednesday night along with the heavy rain/flash flood threat.

Sky finally broke out to attain forecast highs around 80 over much
of the southern CWA. Sunshine will give way to increasing clouds
this evening from the southwest along with increasing rain/thunder
threat into the southwest area before 06z in the southwest and
working east into west central WI after 09z. Various HIRES models
continued their trend of developing convection over South
Dakota/Nebraska region and shift east ahead of the propagating
trough and development of low level jet into southwest MN late. High
PW's to 1.75(2 to 3 standard deviations above normal) into southern
MN by 12z Wed should provide some decent rainfall rates. The current
QPF forecast has 1 to 2.5 inches into a small part of south central
MN through 18z Wed. Contemplated flash flood watch for the southern 2
tier of counties along I-90 but believe convective system that does
develop over South Dakota will be progressive through early Wed
morning. Latest HRRR model trend does develop linear complex as it
moves into southern MN late. Will need to monitor for severe
convective wind threat per SPC Day1 outlook.

System moves east during the early morning and should weaken as it
moves east. Then convective setup for Wednesday afternoon and night
will depend on overall movement of surface warm front. At the moment
the front is forecast to remain over the southern third of the area
through the afternoon. At least lower 80s expected into south
central MN with 70s into southern MN with some 60s over the far
northern CWA. Should see convection fire by late afternoon
along/north of the front with all modes of severe weather possible
along warm front and at least a wind threat with the propagation
of the cold front. Heavy rainfall will remain a threat with
another 1 to 2 inches possible over eastern central MN into a
portion of west central WI. Flash flood threat may lift into this
region if warm front lifts fast enough north into early Wed
evening. Will have to monitor model trends for possible flood
headline this period.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 PM CDT Tue Sep 10 2019

We will not be out of the woods with the threat for severe weather
and heavy rainfall on Thursday. At daybreak Thursday, the
mid/upper trough is progged to be over the western Dakotas, with
the surface low entering southwestern Minnesota. Expect showers
and thunderstorms to be be ongoing Thursday morning as overrunning
continues. We really don't look to see a break until the cold
front passes Thursday night. Given PWATS still nearing 2 inches,
heavy rainfall will remain a concern. The severe weather threat
will be contingent on where boundaries are located and how much
instability we can tap into.

Showers look to be possible on Friday in the cyclonic flow behind
the departing trough, primarily over central MN/WI. Zonal flow
then develops for the weekend, which will mean an overall trend
to drier weather but we can't rule out a hit or miss shower.

A deepening trough over the western CONUS induces mid-level
ridging over the north central CONUS early next week. This will
mean a return to above normal temperatures with highs in the upper
70s and lower 80s looking likely for Monday and Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 115 AM CDT Wed Sep 11 2019

Incoming storms are a couple hours ahead of most CAMs, but
existing TAFs leaned fast, so we're okay there. Thunder looks to
get about as far north as MSP/RNH/EAU, but heaviest weather will
remain across southern MN. Behind these storms it's moist east
flow north of a warm front (which looks to remain down along the
I-90 corridor), so we should see rather expansive IFR/low MVFR
stratus form in the morning. Confidence lower in when storms fire
in the afternoon/evening, but with upper ridging overhead, agree
with the idea of the NAMnest/HRRR that the next round of storms
really gets going after 3z Thursday, with only scattered
convection before that.

KMSP...Storms look to move into the MSP airspace between 8z and 9z
and will likely see rain with occasional thunder out to between
12z and 14z. Being north of the warm front, we're likely look at
IFR/MVFR cigs much of today. Scattered storms possible after 22z
this afternoon, but next show looks to really get cranking around
6z.

/OUTLOOK FOR KMSP/
THU...MVFR/IFR. TSRA likely. Wind SE at 10 bcmg SW at 20 kts.
FRI...VFR/MVFR possible. Wind W at 20G30 kts.
SAT...VFR. Chc MVFR/TSRA late. Wind S at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until 9 AM CDT this morning for MNZ082-091>093.

&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Sep 10, 9:13 PM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
913 PM CDT Tue Sep 10 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
913 PM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely late tonight over southwest into south
central Minnesota. Heavy rainfall is the primary threat, but
damaging wind is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple rounds of thunderstorms are expected Wednesday through
Thursday evening. Heavy rain and flooding is the primary threat
with this storms, especially in southern Minnesota. Severe
weather is also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed and rainfall reports are
appreciated.

jrb

In the hours before

Special weather statement, Sep 11, 1:24 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
124 AM CDT Wed Sep 11 2019

MNZ073-074-110715-
Brown-Redwood-
124 AM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND BROWN
COUNTIES...

At 124 AM CDT, a strong thunderstorm was located near Jeffers, or 15
miles northwest of Windom, moving northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Springfield, Morgan, Lamberton, Wabasso,
Comfrey, Sanborn, Clements, Revere, Evan and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 56 and 101.
 U.S. Highway 71 between mile markers 52 and 73.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4419 9510 4420 9512 4420 9537 4453 9519
      4433 9448 4411 9489 4411 9509
TIME...MOT...LOC 0624Z 223DEG 51KT 4407 9526

JLT
Special weather statement, Sep 11, 1:34 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 AM CDT Wed Sep 11 2019

MNZ075-083-110715-
Blue Earth-Nicollet-
134 AM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLUE EARTH AND
SOUTHEASTERN NICOLLET COUNTIES...

At 134 AM CDT, a strong thunderstorm was located near Vernon Center,
or 16 miles southwest of Mankato, moving north at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, Lake Crystal, Eagle Lake, Nicollet, Good
Thunder, Amboy, Vernon Center, Garden City, Judson, Oshawa and
Skyline.

This includes the following highways...
 U.S. Highway 14 between mile markers 114 and 138.
 U.S. Highway 169 between mile markers 29 and 59, and near mile
marker 61.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4394 9437 4402 9437 4436 9427 4427 9401
      4426 9403 4425 9401 4424 9402 4424 9391
      4421 9382 4388 9415
TIME...MOT...LOC 0634Z 200DEG 38KT 4399 9423

JLT
Special weather statement, Sep 11, 2:09 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
209 AM CDT Wed Sep 11 2019

MNC013-103-110915-
Blue Earth-Nicollet-
209 AM CDT Wed Sep 11 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Blue Earth...Nicollet...

* Until 415 AM CDT.

* At 208 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  Mankato, North Mankato, Lake Crystal, Judson, Skyline and Mankato
  Airport.

LAT...LON 4424 9388 4406 9389 4406 9420 4424 9421

JLT
Special weather statement, Sep 11, 2:34 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Wed Sep 11 2019

MNZ069-076-077-110815-
Le Sueur-Rice-Scott-
234 AM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...SOUTHWESTERN SCOTT
AND NORTHWESTERN RICE COUNTIES...

At 234 AM CDT, a strong thunderstorm was located near Cleveland, or 9
miles northeast of Mankato, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Peter, New Prague, Le Sueur, Lonsdale, Montgomery, Le Center,
Kasota, Elysian, Cleveland, Kilkenny, Heidelberg and St Thomas.

This includes U.S. Highway 169 between mile markers 81 and 83.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4421 9377 4424 9377 4424 9402 4430 9398
      4434 9393 4436 9395 4461 9380 4452 9334
      4419 9365
TIME...MOT...LOC 0734Z 218DEG 32KT 4428 9387

JLT
Special weather statement, Sep 11, 3:27 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Wed Sep 11 2019

MNZ070-077-078-110915-
Dakota-Rice-Goodhue-
327 AM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE
AND NORTHEASTERN RICE COUNTIES...

At 327 AM CDT, a strong thunderstorm was located over Kenyon, or 12
miles east of Faribault, moving northeast at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Northfield, Red Wing, Hastings, Rosemount, Cannon Falls, Zumbrota,
Kenyon, Dundas, Goodhue, Stanton, Wanamingo and Welch.

This includes the following highways...
 Interstate 35 between mile markers 62 and 66.
 U.S. Highway 61 between mile markers 91 and 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4439 9334 4477 9297 4458 9255 4457 9255
      4457 9253 4448 9232 4445 9236 4445 9243
      4440 9243 4436 9250 4437 9254 4433 9255
      4420 9274 4419 9301
TIME...MOT...LOC 0827Z 223DEG 29KT 4429 9302

JLT
Special weather statement, Sep 11, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Wed Sep 11 2019

MNZ078-WIZ024-026-111000-
Goodhue-Pierce-Pepin-
413 AM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOODHUE...WESTERN
PEPIN AND SOUTHEASTERN PIERCE COUNTIES...

At 413 AM CDT, a strong thunderstorm was located near Mazeppa, or 15
miles south of Red Wing, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Zumbrota, Goodhue, Pepin, Plum City, Stockholm, Frontenac, Wacouta,
Bellechester, Porcupine, Frontenac State Park, Central Point and
Ella.

This includes U.S. Highway 61 between mile markers 82 and 87.

LAT...LON 4433 9271 4473 9226 4458 9203 4451 9205
      4443 9217 4445 9224 4445 9243 4437 9243
      4436 9255 4422 9255
TIME...MOT...LOC 0913Z 223DEG 28KT 4432 9255

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:11 PM CDTFlash Flood WatchMPXFaribault, Freeborn, Martin, Watonwan9 hr
Sep 11, 12:57 AM CDTSpecial Weather StatementMPXBlue Earth, Watonwan33 min
Sep 11, 1:24 AM CDTSpecial Weather StatementMPXBrown, Redwood51 min
Sep 11, 1:34 AM CDTSpecial Weather StatementMPXBlue Earth41 min
Sep 11, 2:09 AM CDTSpecial Weather StatementMPXBlue Earth2 hr
Sep 11, 2:34 AM CDTSpecial Weather StatementMPXLe Sueur41 min
Sep 11, 3:27 AM CDTSpecial Weather StatementMPXDakota, Goodhue48 min
Sep 11, 4:29 AM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Rice, Steele, Waseca2 hr
Sep 11, 3:22 PM CDTFlash Flood WatchMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more30 hr
Sep 11, 6:15 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin30 min
Sep 11, 7:07 AM CDTSpecial Weather StatementMPXEau Claire83 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.